Virginia, 2020Damaging Winds in Virginia, July 28, 2020
July 28, 2020 · NWS AKQ · 15 events in 9 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 2:14 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 28, 2:14 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
314 PM EDT Tue Jul 28 2020
.SYNOPSIS...
A cold front approaches from the northwest this evening. The
boundary sags south overnight before stalling across southern
Virginia Wednesday. Several areas of low pressure will move
east along this boundary Thursday and Friday. The front lifts
back north as a warm over the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 315 PM EDT Tuesday...
Heat advsry continues thru 00Z with sern zones and ern shore area
alrdy aoa 105. Dew points have mixed out along the I-95 corridor
along with sct convection dvlpng to the west. Thus, this combo
will likely prevent the I-95 corridor from reaching 105.
Models show a weak s/w riding east just ahead of the apprchg cold
front this eve. SPC keeps the marginal svr risk across most of Va
except for the sern part. This mainly for damaging wind gusts in any
wet micro-bursts along the pre-frontal trof this eve.
The front is then progged to slowly sag south across northern Va
overnight. Thus, high chc PoPs (and any svr threat) will be kept
this eve with PoPs lingering across the sern two thirds of the fa
overnite due to some moisture pooling along the frontal bndry.
Remaining warm and humid with lows in the 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
As of 315 PM EDT Tuesday...
The boundary sets up shop across srn VA Wed. Anthr weak s/w progged
to move east along it across sern VA Wed aftrn. This will be the
trigger for convection with highest PoPs (likely) across the south
quickly tapering off across the north. Cooler due to the clouds and
pcpn (although skies will likely turn out pt sunny across the
north). Highs 86-91.
Models show the systm exiting offshore Wed eve then a "lull" in any
significant trigger for convection until the next s/w apprchs from
the west Thurs. Thus, will carry eve PoPs Wed eve, tapering off
after midnite. Lows in the 70s.
A series of s/w trofs will ride eas along the stalled bndry Thu
aftrn thru Fri resulting in periodic shwrs/strms. Will carry high
chc PoPs starting Thu aftrn, chc PoPs Thu nite then ramp up to high
chc / low end likely Fri. Otw, pt to mstly cldy skies. Highs Thu upr
80s-lwr 90s, Lows Thu nite in the 70s. Highs Fri in the mid 80s.
Pcpn tapers off Fri nite as the systm pushes offshore. Lows in the
70s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 315 PM EDT Tuesday...
The bndry lifts back north as a warm front Sat as low pressure lifts
ene across the Ohio Valley. This low slowly tracks ene to our north
Sun and Mon with the trailing frontal bndry progged to move east of
the mts Mon nite/Tue time frame. Thus, models do show enuf moisture
across the area to cont PoPs each day, however, will key on mainly
diurnal timing for now.
Highs each day in the upr 80s-lwr 90s with lows in the 70s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Tuesday...
VFR conditions will start the forecast period with only SCT-BKN
CU over the next svrl hrs. A cold front will sag south across Va
tonite. Ahead of it, shwrs/tstrms will dvlp along the pre-frontal
trof. Timing will be after 22Z at RIC and SBY then after 00Z
across the se. Thus, have VCTS at RIC?SBY in the first 6 hrs
period but held off across the se for now. CIGS would likely
drop to MVFR in any tstrm, but VSBYS could easily drop to brief
IFR in lclly hvy downpours WSW winds arnd 10 kts this aftrn
shift to the NNW across the north behind the front. The bndry
will likely not make it any farther south than the VA-NC border.
Outlook:
Periodic flight restrictions will linger Tue night into early
Wed morning due to sct convection with the bndry. Addntl flight
restrictions through the end of the wek mainly for convection.
&&
.MARINE...
As of 135 PM EDT Tuesday...
Generally quiet marine conditions are expected to continue into the
late week period. A weakening cold front is still expected to dip
southward late tonight which will serve to briefly turn winds to the
WNW for the northern bay and northern coastal zones before SSW flow
returns by Wednesday afternoon. Seas 2-3 ft with waves in the bay of
1-2 ft. There is the potential for a sub-SCA northerly surge across
the waters Friday or Friday night with winds potentially becoming
ENE into Saturday with a second cold front passage. Seas expected to
remain 2-3 ft with waves in the bay of 1-2 ft.
&&
.CLIMATE...
As of 150 AM EDT Tuesday...
Hot weather pattern will prevail through Tuesday. The 2nd half of
July into early August is climatologically the hottest period of the
year so records will not be easy to break (see below).
Richmond's top 3 longest 90+F degree streaks are as follows: 27
(1995), 19 (1993) and 18 (2020) - with a high of 97 Monday at
RIC, RIC now stands at 18 consecutive days of 90+F temperatures.
Second place will likely be tied later today.
* Record Highs:
* Site: Tues 7/28
* RIC: 102 (1952)
* ORF: 101 (1940)
* SBY: 100 (1949)
* ECG: 99 (1952)
* Record High Mins:
* Site Tues 7/28
* RIC: 75 (2006)
* ORF: 81 (2016)
* SBY: 78 (1930)
* ECG: 79 (1980)
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 8 PM EDT this evening for MDZ021>025.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ064-075>090-
092-093-095>100-511>525.
MARINE...None.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...JDM/MAM
CLIMATE...AKQHazardous weather outlook, Jul 28, 2:20 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
320 PM EDT Tue Jul 28 2020
MDZ021>025-NCZ012>017-030>032-102-VAZ064-075>090-092-093-095>100-
511>525-291930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Caroline-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
320 PM EDT Tue Jul 28 2020
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
In addition, any thunderstorm this evening will be capable of
producing heavy downpours, frequent lightning and strong wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-060>062-065>069-509-510-291930-
Fluvanna-Prince Edward-Cumberland-Goochland-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
320 PM EDT Tue Jul 28 2020
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Tonight.
Any thunderstorm this evening will be capable of producing heavy
downpours, frequent lightning and strong wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 3:14 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
414 PM EDT Tue Jul 28 2020
VAZ065-066-282100-
Lunenburg-Mecklenburg-
414 PM EDT Tue Jul 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MECKLENBURG AND
SOUTHERN LUNENBURG COUNTIES...
At 414 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Chase City to near Boydton to near
Clarksville. Movement was northeast at 30 mph.
Wind gusts of 40 mph are possible with these storms.
Locations impacted include...
South Hill, Chase City, Kenbridge, Clarksville, La Crosse, Boydton,
Kells Corner, Buffalo Springs, Dundas, Nelson, Bacons Fork, Wilburn,
Spanish Grove, Beechwood, Gills Corner, Finchley, Finneywood,
Forksville, Fairview and Rogers Corner.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
3668 7870 3669 7868 3669 7865 3664 7858
3664 7856 3670 7865 3687 7851 3700 7801
3680 7802 3654 7816 3654 7873
TIME...MOT...LOC 2014Z 244DEG 28KT 3684 7845 3669 7847 3654 7859
ButnerThunderstorm Wind, Mecklenburg
- When
- July 28, 3:28 PM EST
- Where
- Mecklenburg County, 0.55 mi W of Chase City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.800, -78.460
Trees were downed near Chase City.
Thunderstorm Wind, Virginia Beach (C)
- When
- July 28, 5:00 PM EST
- Where
- Virginia Beach (C) County, 0.69 mi N of Virginia Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.860, -75.980
Trees were downed at 33rd Street and Pacific Avenue.
Thunderstorm Wind, Louisa
- When
- July 28, 5:30 PM EST
- Where
- Louisa County, Louisa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.020, -78.000
Numerous trees were downed throughout the county.
Thunderstorm Wind, Caroline
- When
- July 28, 5:57 PM EST
- Where
- Caroline County, 0.54 mi E of Blantons
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.050, -77.560
Tree was downed at Gatewood Road and Route 603.
Thunderstorm Wind, Isle of Wight
- When
- July 28, 5:57 PM EST
- Where
- Isle of Wight County, 1.8 mi WNW of Wills Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 36.890, -76.610
Multiple trees and power lines were downed.
Thunderstorm Wind, Caroline
- When
- July 28, 6:04 PM EST
- Where
- Caroline County, 1.49 mi NNW of Cedon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.090, -77.530
Thunderstorm Wind, Caroline
- When
- July 28, 6:16 PM EST
- Where
- Caroline County, 2.18 mi W of Milford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 38.020, -77.410
Thunderstorm Wind, Essex
- When
- July 28, 6:39 PM EST
- Where
- Essex County, 1.29 mi WSW of Pauls Cross Rds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 37.860, -76.920
Tree was downed onto a power line resulting in power outages.
Thunderstorm Wind, Essex
- When
- July 28, 6:45 PM EST
- Where
- Essex County, 1.29 mi ESE of Tappahannock Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 37.910, -76.850
Tree was downed onto a power line resulting in power outages.
Thunderstorm Wind, Northumberland
- When
- July 28, 7:10 PM EST
- Where
- Northumberland County, 0.69 mi N of Heathsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.930, -76.470
Thunderstorm Wind, Northumberland
- When
- July 28, 7:15 PM EST
- Where
- Northumberland County, 0.88 mi SE of Harryhogan Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 37.990, -76.540
Numerous large trees were downed, and there was damage to a dock along the Yeocomico River.
Thunderstorm Wind, Northumberland
- When
- July 28, 7:24 PM EST
- Where
- Northumberland County, 1.09 mi E of Hyacinth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.980, -76.550
Thunderstorm Wind, Northumberland
- When
- July 28, 7:24 PM EST
- Where
- Northumberland County, 0.54 mi E of Harryhogan Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.000, -76.540
Trees were downed as well as numerous large limbs near Olversons Lodge Creek Marina.
Thunderstorm Wind, Gloucester
- When
- July 28, 7:25 PM EST
- Where
- Gloucester County, 1.1 mi W of Dutton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 37.480, -76.470
Tree was downed at Burkes Mill Drive at Route 602. There were also numerous power outages in the area.
Thunderstorm Wind, Accomack
- When
- July 28, 8:15 PM EST
- Where
- Accomack County, 1.49 mi NNE of Onancock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 37.740, -75.740
Trees were downed on Route 657 (Deep Creek Road).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, July 28 to 31, 2020$6.0 million · 6 events
- Damaging Winds in North Carolina, July 28, 2020$140,000 · 50 kt wind · 14 events
- Lightning Strike in Wisconsin, July 28, 2020$50,000 · 1 event
- Drought in South Dakota, July 28 to 31, 2020$40,000 · 1 event
- Damaging Wind in Michigan, July 28, 2020$40,000 · 52 kt wind · 1 event
- Damaging Winds in Virginia, July 28, 2020$21,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202057 kt wind · 18 events
- Damaging Wind and Lightning Strike in Georgia, July 28, 2020$20,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2020$13,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202058 kt wind · 12 events
- Flash Flooding and Flood in Louisiana, July 28, 2020$12,000 · 4 events
- Heat in Oregon, July 28 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911303, 911304, 911305, 911306, 911308, 911309, 911310, 911311, 911313, 911314, 911315, 911316, 911318, 911319, 911320.